Alert archive / South Dakota / Wind Advisories in 2022
Wind Advisory 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Feb 7, 2022, 4:16 PM CST for 10 counties in South Dakota. It took effect at Feb 8, 2022, 11:00 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Feb 7, 2022, 4:16 PM CST (22:16 UTC)
- In effect from
- Feb 8, 2022, 11:00 AM CST
- Expired
- Feb 8, 2022, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hutchinson County, SD, Jerauld County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 350 m²/s²
- 0-3 km storm-relative helicity
- 434 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849 WWUS73 KFSD 072216 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 416 PM CST Mon Feb 7 2022 SDZ050-057-063-081100- /O.NEW.KFSD.WI.Y.0006.220208T1700Z-220209T0000Z/ Gregory-Brule-Charles Mix- 416 PM CST Mon Feb 7 2022 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM CST TUESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Gregory, Brule and Charles Mix Counties. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...From 11 AM to 6 PM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
4 follow-up statements
438 WWUS73 KFSD 080440 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1040 PM CST Mon Feb 7 2022 SDZ050-057-063-081100- /O.CON.KFSD.WI.Y.0006.220208T1700Z-220209T0000Z/ Gregory-Brule-Charles Mix- 1040 PM CST Mon Feb 7 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 6 PM CST TUESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Brule, Charles Mix and Gregory Counties. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...From 11 AM to 6 PM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
768 WWUS73 KFSD 080857 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 257 AM CST Tue Feb 8 2022 SDZ052-058-059-064-065-068-069-081900- /O.EXA.KFSD.WI.Y.0006.220208T1700Z-220209T0000Z/ Jerauld-Aurora-Davison-Douglas-Hutchinson-Bon Homme-Yankton- 257 AM CST Tue Feb 8 2022 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Jerauld, Aurora, Davison, Douglas, Hutchinson, Bon Homme and Yankton Counties. * WHEN...From 11 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Warm and dry conditions combined with the strong winds will result in extreme fire danger. A Red Flag Warning has also been issued. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SDZ050-057-063-081900- /O.CON.KFSD.WI.Y.0006.220208T1700Z-220209T0000Z/ Gregory-Brule-Charles Mix- 257 AM CST Tue Feb 8 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Brule, Gregory and Charles Mix Counties. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...From 11 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Warm and dry conditions combined with the strong winds will result in extreme fire danger. A Red Flag Warning has also been issued. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
163 WWUS73 KFSD 081607 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1007 AM CST Tue Feb 8 2022 SDZ050-052-057>059-063>065-068-069-090000- /O.CON.KFSD.WI.Y.0006.220208T1700Z-220209T0000Z/ Gregory-Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas- Hutchinson-Bon Homme-Yankton- 1007 AM CST Tue Feb 8 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Brule, Jerauld, Yankton, Gregory, Bon Homme, Hutchinson, Douglas, Charles Mix, Aurora and Davison Counties. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Rising temperatures combined with low relative humidity will lead to extreme fire weather conditions Tuesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
802 WWUS73 KFSD 082357 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 557 PM CST Tue Feb 8 2022 SDZ050-052-057>059-063>065-068-069-090100- /O.EXP.KFSD.WI.Y.0006.000000T0000Z-220209T0000Z/ Gregory-Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas- Hutchinson-Bon Homme-Yankton- 557 PM CST Tue Feb 8 2022 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Northwesterly winds have dropped below advisory criteria. Although winds will generally be a bit lighter this evening and overnight, sustained winds of 30 mph and up to 45 mph are still possible. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Feb 7, 2:38 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Feb 7, 2:38 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 238 PM CST Mon Feb 7 2022 .SHORT TERM...(This Evening through Tuesday) Issued at 233 PM CST Mon Feb 7 2022 KEY MESSAGES: 1. Temperatures continue to surpass potential today. 2. Windy and warm on Tuesday, nearing critical fire conditions. 3. More unsettled for the second half of the week. 4. Long term trends continue to support above normal temps. THIS AFTERNOON: Weak surface trough continues to slide east this afternoon, bringing breeze westerly winds to the area. Favorable downslope condition are pushing temperatures well into the 50s in areas west of the existing snowpack, with dew points mixing into the mid-20s in most areas. A few hot spots showing up this afternoon, as we remain above critical criteria. TONIGHT: Low-lvl warm advection persists through the night, as surface winds turn back to the southwest at times. Overnight temperatures should stay well above normal, outside of short-lived drops when the wind turns light. TUESDAY: A mid-lvl trough will pivot into the Northern Plains early on Tuesday, pushing a low-lvl trough into the CWA and inducing weak cold advection in the morning. Temperatures should climb fairly quickly in the morning as we mix into the lingering warm air aloft. This will however come to an end by early afternoon with temperatures stabilizing. That said, we should still see high temperatures reach towards the lower 50s in areas along and southwest of the snowcover. Soundings show that mixing should increase quickly by mid-day, and this will allow us to tap into a channel of 40 to 45 knots of flow at the top of the mixed layer. Fairly widespread sustained winds 20 to 30 mph may be possible with periods of gusts to 45 mph. Currently anticipating the highest winds through the MO river valley, and then into northeastern SD. Given the marginal nature of the winds, will hold off on any wind advisory, but one could be issued tonight. Fire weather concerns will be addressed in a separate discussion below. .LONG TERM...(Tuesday Night through Monday) Issued at 233 PM CST Mon Feb 7 2022 TUESDAY NIGHT: The arrival of low-lvl moisture associated with the upper trough will bring a risk for rain/snow/graupel showers to parts of the area east of the James River late Tuesday afternoon and into the overnight hours. It should be noted that boundary layer temperatures advecting southward Tuesday night are not overly cold, with overnight lows falling only into the upper 20s. WEDNESDAY: Will maintain a low PoP for areas along and east of I-29 on Wednesday as a series of subtle shortwaves may travel down the western side of the broad upper trough. Temperatures may warm into the upper 30s to 40s at times, meaning some of this precipitation may fall as rain or brief period where snow dynamically cools the surface temperature. THURSDAY: Shortwave ridging arrives early Thursday ahead of another system progged to drop southward into the Plains on Thursday. The ECMWF is much stronger with the warm advection associated with this wave, and actually produces a reasonable risk for precipitation Thursday afternoon from North Central South Dakota into Southern Minnesota. There are some signals temperatures West River could climb well into the 50s, however should this system speed up slightly and cloud cover increase then current temperatures forecast may be too high in many areas. FRIDAY: There is reasonable agreement that a strong front moves in Friday morning. Prior to that taking place, overnight temperatures may stay very warm overnight, and have adjusted the diurnal temperature trends and low temperature forecast. After morning highs, temperatures may crash through the day, with a very low risk of flurries/sprinkles. SATURDAY-MONDAY: Minimal changes made to next weekend's forecast as latest indications point to dry conditions and temperatures climbing back above normal by Sunday and especially Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1116 AM CST Mon Feb 7 2022 VFR conditions continue through the overnight hours and into Tuesday. A surface trough will slide eastwards through the afternoon and evening, turning winds westerly in many areas. With the surface winds settling back to the southwest overnight, and increasing low-lvl winds, this may induce a period of LLWS after midnight through mid-morning. Low-lvl trough will slide through around daybreak, producing a bit more cloud cover, but also a sharp increase in northwest flow aloft. Low VFR to MVFR ceilings may develop by mid-day and spread southeast, but this falls just outside the TAF period. && .FIRE WEATHER... Issued at 233 PM CST Mon Feb 7 2022 Decent afternoon mixing has pushed areas along and southwest of the James River valley near critical levels. Some areas near Gregory county may briefly reach RFW criteria this afternoon. We've also had a few hot spots in Clay and McCook counties due to grass fires. Conditions may not be maintaining explosive growth, but they are causing some problems for extinguishing started fires. The concerns are greater for Tuesday, as soundings show potential for deep mixing which will pull down temperatures in the lower 50s and dew points into the lower 20s. Meanwhile anticipating sustained winds pushing 25 to 30 mph with gusts up to 45 mph at times through the afternoon. So while relative humidity values may only fall into the 30 to 35 percent range along and south of the James River valley, concerned that in past scenarios the wind speeds have made up for the lack of critical relative humidity values. However, there are some scenarios where low-lvl clouds arrives faster than forecast and thus limit the rise of afternoon temperatures. From collaboration with neighboring offices, will hold off on issuing fire weather headlines (due to lack of RH criteria) and stress the heightened risks through other venues. Will however update RFD and issue FWF to discuss risks. It's still possible that fire weather headlines may be needed despite falling short of some criteria. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Dux LONG TERM...Dux AVIATION...Dux FIRE WEATHER...Dux
Hazardous weather outlook, Feb 7, 4:12 AM CST, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 412 AM CST Mon Feb 7 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-081015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Union- 412 AM CST Mon Feb 7 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. For Tuesday, winds will strengthen during the morning hours, and by the afternoon sustained winds will be near 25 mph with gusts near 40 mph. This will lead to elevated fire weather conditions for areas where there is no snow on the ground. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-050-052-053-057>060-063>065-068-069-081015- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 412 AM CST Mon Feb 7 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Will likely see a couple hours of elevated fire weather concerns this afternoon as dry air is mixed down to the surface, with RH's expected to drop down into the upper 20s. Winds aren't looking overly strong, though gusts to 25 mph can't be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. For Tuesday, winds will strengthen during the morning hours, and by the afternoon sustained winds will be near 30 mph with gusts near 45 mph. This will lead to very high fire weather conditions where outdoor burning is not recommended. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 4:23 PM CST | Fire Weather Watch | FSD | Aurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 6 more | 11 hr |
Nearby
Wind Advisories in South Dakota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.